Georgia, 2024

Damaging Winds in Georgia, June 5, 2024

June 5, 2024 · NWS CHS · 2 events in 1 county or zone

A weak mid-level shortwave approaching from the west along with a moderately moist and unstable environment led to a few thunderstorms capable of producing damaging wind gusts across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak mid-level shortwave approaching from the west along with a moderately moist and unstable environment led to a few thunderstorms capable of producing damaging wind gusts across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 3:15 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 5, 3:15 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
415 PM EDT Wed Jun 5 2024

.SYNOPSIS...
High pressure will extend across the area through tonight. A
cold front will approach from the northwest on Thursday, then
slowly move through on Friday. High pressure returns for the
weekend, then another cold front will move through Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Late Afternoon and Tonight: Aloft, the axis of a ridge will remain
placed offshore while h5 shortwave energy nudges across the local
area. Hi-res models continue to indicate showers and thunderstorms
developing locally along the western periphery of sfc high pressure,
gradually tracking east-northeast toward the I-95 corridor where
SBCAPE around 2500-3000 J/kg, low-lvl lapse rates near 8-8.5 C/km
and DCAPE upwards to 600-800 J/kg resides. Bulk shear remains weak,
but instability suggests a few thunderstorms could become strong or
perhaps marginally severe during the next few hours with damaging
wind gusts being the primary concern. Outflow from this activity
combined with a late day seabreeze circulation could drive some
convection further east-northeast into southeast South Carolina
early evening, but the general consensus is that activity will
weaken/wane within a hour of sunset. By nightfall, activity will
continue a downward trend in coverage and the overall concern for
severe weather will become quite limited due to diurnal heat loss
and a lack of shear. The focus of shower/thunderstorm activity
should then shift offshore by midnight as the bulk of h5 shortwave
energy crosses over the western Atlantic. Low temps will remain
fairly mild within a light southerly flow. In general, lows should
range in the upper 60s/around 70 well inland to mid-upper 70s near
the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: A shortwave trough is poised to ripple through the
southeastern states in the afternoon to evening hours. At the
surface a cold front will be positioned well to the west of the
forecast area. Ahead of the cold front moisture will pool into the
region, with PWATs increasing to around 1.6 inches. A combination of
the increased moisture and forcing from the shortwave and the
approaching cold front should result in decent shower and
thunderstorm coverage in the afternoon. PoPs are generally in the 40-
50% range across the region, decreasing from west to east in the
overnight hours. High temperatures are forecast to reach into the
low to mid 90s, with overnight lows in the low to mid 70s.

Friday and Saturday: Broad troughing will prevail aloft on Friday
and Saturday, while at the surface a cold front slowly pushes
through by Friday night. High pressure will begin building in at the
surface on Saturday. Not much in the way of precipitation is
expected with the cold front, however it will likely bring a
decrease in dew points. A slight chance of showers and thunderstorms
is possible on Friday afternoon, mainly along the coastal counties
associated with the passing cold front's interactions with the local
sea breeze. PWATs Saturday are forecast to drop below 1 inch on,
with a dry forecast maintained. Temperatures each day are expected
to reach into the low 90s, with overnight lows in the mid to upper
60s, with around 70 at the beaches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A return to a typical summertime pattern of afternoon showers and
thunderstorms should return late in the weekend and into early next
week. A cold front is expected to approach the forecast area early
next week, with PWATs increasing to around 1.5 inches by mid week.
Isolated to scattered showers and thunderstorms are possible each
afternoon through mid week due to the increased moisture and
interactions with the local sea breeze. Temperatures are expected to
be right around normal to slightly above normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected to prevail at CHS/JZI/SAV terminals
through 18Z Thursday. However, afternoon/evening showers and
thunderstorms are expected to develop across the area and could
impact any terminal. The SAV terminal will have the greatest
chance of experiencing a shower/thunderstorm this afternoon into
early evening. For now, VCSH and TEMPO IFR conditions associated
with TSRA remains in the TAF for SAV until 21Z, then VCTS with
TEMPO MVFR conditions and gusty winds up to 25 kt remains in the
TAF for SAV between 22-24Z. Further adjustments will likely be
needed based on trends, and conditions could be lowered to IFR
should a thunderstorm directly impact the SAV terminal during
the evening as well. Thunderstorm activity could shift east-
northeast into the vicinity of CHS and JZI later in the evening,
but confidence remains too low to include in the latest TAF
issuance at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible Thursday afternoon with showers and thunderstorms.
Otherwise, prevailing VFR.

&&

.MARINE...
Late Afternoon and Tonight: Southerly flow will prevail across
the local waters through the period with speeds mostly in the
10-15 kt range, but the pressure gradient should become slightly
stronger with modest nocturnal surging overnight, suggesting
the potential for winds to gust between 15-20 kt at times. Seas
are expected to average between 2-3 feet.

Thursday through Sunday: SW winds on Thursday afternoon will shift
to the NW by Friday afternoon as a cold front slowly pushes through
the region. SW winds will resume by Sunday afternoon. Wind speeds on
Thursday will be slightly elevated, with 15 to 20 knots across the
marine zones. Thereafter, speeds should remain around 10 knots. Seas
are expected to average 2 to 3 ft through the period.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will remain elevated today and again on
Thursday. Although the wind direction along the coast isn't
ideal for driving large positive tidal departures, conditions
should still be sufficient to produce departures in the 0.4 to
0.6 ft. Therefore, the upcoming evening high tide and again
Thursday evening could peak right around 7.0 ft MLLW in Charleston.
Coastal Flood Advisories could be needed for Charleston and
coastal Colleton counties.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...DPB/CPM
MARINE...DPB/CPM
Hazardous weather outlook, Jun 5, 2:24 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
324 PM EDT Wed Jun 5 2024

SCZ049-050-061930-
Coastal Colleton-Charleston-
324 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Coastal Flooding: The evening high tide could produce a short period
of minor coastal flooding. A Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Elevated tide levels will persist into Thursday
and the evening high tide could approach the minor coastal flood
threshold. A Coastal Flood Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-048-051-052-061930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Jasper-Tidal Berkeley-
324 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 2:37 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
337 PM EDT Wed Jun 5 2024

GAZ116-138-052000-
Inland Liberty-Inland Bryan-
337 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 337 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Flemington, or near Fort Stewart, moving
northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Midway, Riceboro,
and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3184 8167 3213 8150 3195 8128 3194 8129
      3194 8127 3193 8127 3174 8150
TIME...MOT...LOC 1937Z 215DEG 15KT 3186 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 5, 2:47 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
347 PM EDT Wed Jun 5 2024

SCZ042-047-048-051-052015-
Inland Jasper-Coastal Jasper-Hampton-Beaufort-
347 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON AND
JASPER COUNTIES...

At 347 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gillisonville
to Hardeeville, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Bluffton, Ridgeland, Yemassee, Jasper, Hardeeville, Grahamville,
Coosawhatchie, and Lemon Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3271 8083 3225 8080 3216 8112 3259 8110
      3273 8085
TIME...MOT...LOC 1947Z 239DEG 16KT 3256 8104 3227 8107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 5, 3:11 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
411 PM EDT Wed Jun 5 2024

GAZ100-101-116>119-138-139-SCZ047-048-051-052100-
Bulloch-Coastal Liberty-Effingham-Coastal Chatham-Inland
Liberty-Inland Chatham-Inland Bryan-Coastal Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
411 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
BULLOCH, EFFINGHAM, CHATHAM, BEAUFORT AND JASPER COUNTIES...

At 411 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Marlow to near
Richmond Hill to near Belfast, and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Pooler, Bluffton, Richmond Hill, Springfield, Bellinger Hill Area,
Savannah International Airport, Wilmington Island, and Midtown
Savannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3197 8139 3230 8156 3254 8119 3210 8091
      3180 8101 3174 8124 3175 8126 3174 8127
      3170 8142
TIME...MOT...LOC 2011Z 244DEG 20KT 3226 8147 3200 8133 3180 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 5, 3:27 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
427 PM EDT Wed Jun 5 2024

SCZ042-043-047>049-051-052115-
Coastal Colleton-Inland Jasper-Coastal Jasper-Hampton-Beaufort-Inland
Colleton-
427 PM EDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...

At 427 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Early Branch to
near Coosawhatchie, and moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Beaufort, Walterboro, Yemassee, Clarendon, Coosawhatchie, Gardens
Corner, Ritter, and Hendersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3299 8057 3251 8052 3244 8093 3280 8096
TIME...MOT...LOC 2027Z 255DEG 14KT 3275 8088 3254 8088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
June 5, 3:33 PM EST
Where
Effingham County, 4.17 mi NE of Faulkville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.200, -81.290

Effingham County Emergency Management reported an 8 inch diameter pine tree down at the intersection of Midland Road and Olde Manor Lane.

Thunderstorm Wind, Effingham

When
June 5, 3:50 PM EST to 3:53 PM EST
Where
Effingham County, 1.75 mi W of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -81.350

Effingham County Emergency Management reported a tree down on power lines at the 900 Block of Old Tusculum Road, a 6 inch diameter pine tree down on the 500 Block of Old Tusculum Road, and a tree down on a house along Standard Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195213, 1195247.